Fraser Health – Overdose Alert for Surrey – Concerns for Other Parts of Fraser Valley

Fraser Valley – In the last 24 hours there has been in increase in ER presentations of overdoses in Surrey. Reports to Fraser Health suggest that these overdoses have been connected to cocaine contaminated with an opioid like fentanyl.

FVN has learned that the same drugs may have already made it out to other parts of the Valley including Chilliwack and Abbotsford. FVN learning that one fatal overdose has already occurred in Chilliwack.

The BC Coroner is expected to release September Overdose numbers within the week.

Drug Overdose Emergency Resources and Information

 Drug overdose emergency information and resources are available online and will be updated regularly. For more information about the emergency and Fraser Health’s response, please visit the opioid overdose emergency page of our website or contact us at overdose@fraserhealth.ca.  

Key messages for people who use substances:

  • Use less than you normally would
  • Do a tester; try a little before your regular amount
  • Try not to use alone, and if you do, have someone check on you 
  • Stagger use with friends so someone can respond if needed
  • Know the signs of overdose (early signs may include unusual snoring, or taking less than 1 breath every 5 seconds)
  • Call 9-1-1 quickly when you notice something isn’t right (the Good Samaritan Drug Overdose Act provides immunity from simple possession charges for those who call 911 in the case of an overdose)
  • Provide breaths (every 5 seconds until the person regains consciousness or help arrives)
  • Get naloxone from these locations:                  
    https://towardtheheart.com/site-finder

Key messages for organizations:

  • Discuss overdose prevention strategies with individuals
  • Review the organization’s overdose response plan and check first aid supplies including CPR masks
  • Frequently check areas where overdoses might occur, including washrooms, stairwells and quiet spaces
  • Ensure staff know how to respond to an overdose, including calling 9-1-1, providing breaths and administering naloxone
  • Ensure the organization’s address is displayed publicly (so it can be provided to the 9-1-1 operator)
  • Consider posting a sign informing clients that naloxone is available, and inviting them to contact staff in the event of an overdose 
  • For more information and videos:

http://towardtheheart.com/naloxone/
https://www.fraserhealth.ca/health-topics-a-to-z/mental-health-and-substance-use/overdose-prevention-and-response/overdose-planning-for-your-organization
Please let us know through overdose@fraserhealth.ca if you receive any information about what people might be taking (colour, smell, consistency, packaging).  We will continue to keep you updated as we learn more.

Leave a comment

Your email address will not be published.


*


This site uses Akismet to reduce spam. Learn how your comment data is processed.